Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 78, NWS Lincoln, IL

July 19, 1997Mason County, Menard County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 1997, 6:26 PM CDT for Mason County, Menard County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1997, 6:26 PM CDT (23:26 UTC)
Expired
Jul 19, 1997, 7:00 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Mason County, IL, Menard County, IL

The radar

The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:32 PM CDTThunderstorm WindGreenview, ILNumerous trees and tree limbs were blown down in the Greenview area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 192328 RRA
SVRSPI
ILC125-129-200000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT SAT JUL 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  MASON COUNTY IN CENTRAL ILLINOIS
  MENARD COUNTY IN CENTRAL ILLINOIS

* UNTIL 700 PM CDT
 
* SOME LOCATIONS AFFECTED
  KILBOURNE
  OAKFORD
  GREENVIEW
  PETERSBURG

* AT 624 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM HAVbANA TO JUST SOUTHWEST OF MASON CITY...MOVING
  SOUTH AT 15 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING
WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

MILLER/PLAHMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:01 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 2:01 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT SAT JUL 19 1997

18Z SFC ANALYSIS SHOWS SF MEANDERING NW TO SE ACROSS C IL...WITH
SLIGHTLY LOWER DEWPTS TO N OF FRONT.

PLENTY OF MOISTURE AND INSTABILITY ACROSS AREA AGAIN WITH SOME TRWS
DEVLOPING ALONG AND JUST W OF FRONT ALONG MISSISSIPPI RIVER. QUESTION
IS...WHEN AND WHERE WILL HEAVIEST RAIN FALL OVERNIGHT. MODELS STILL
POINT TO A MCS DEVELOPING OVER MN/NRN IA OVERNIGHT WHICH WILL MAKE ITS
WAY SE ALONG FRONT AND INTO CWA TOWARDS DAYBREAK. AS FOR THE REST OF
THIS AFTERNOON AND EVENING...WIDELY SCATTERED RW/TRW ACTIVITY A
POSSIBILITY UNTIL SUNSET. CURRENT FORECAST LOWS OF UPPER 60S TO LOWER
70S STILL LOOKS GOOD.

AS FOR SUNDAY...FRONT WILL BEGIN TO MAKE ITS WAY BACK TO N WITH RW/TRW
ACTIVITY DEVELOPING ALONG IT.  HIGHS SHOULD BE AROUND 90.

PIA  69/90   54
SPI  70/91   44
DEC  69/90   43
CMI  68/89   45
LWV  71/93   43

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:24 PM CDTSevere Thunderstorm WarningILXMacon51 min
Jul 18, 7:32 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon58 min
Jul 19, 3:56 PM CDTSevere Thunderstorm WarningILXKnox64 min
Jul 19, 4:59 PM CDTSevere Thunderstorm WarningILXFulton, Knox46 min
Jul 19, 5:53 PM CDTSevere Thunderstorm WarningILXFulton, Mason37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.